Georgia, 2019

Hail and Damaging Wind in Georgia, June 23, 2019

June 23, 2019 · NWS JAX · 2 events in 2 counties and zones

An outflow boundary pressed southward across SE GA and interested the pinned east coast sea breeze due to prevailing WNW steering flow. The mid levels were more stable compared to yesterday and drier as a mean layer 1000-700 mb ridge strengthened over the central FL panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

An outflow boundary pressed southward across SE GA and interested the pinned east coast sea breeze due to prevailing WNW steering flow. The mid levels were more stable compared to yesterday and drier as a mean layer 1000-700 mb ridge strengthened over the central FL panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 23, 3:41 PM EST, 7 minutes earlier.

Area forecast discussion, Jun 23, 3:41 PM EST, 7 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
441 PM EDT Sun Jun 23 2019

...AFTERNOON HEAT INDICES AROUND 105 DEGREES...

...ISOLATED AFTERNOON STRONG STORMS POSSIBLE...

.NEAR TERM (Through Monday night)...

Less coverage of storms today due to drier and more stable
air on the eastern side of a deep layer ridge building into
the area in the wake of yesterday's upper short wave trough.
There was a band of scattered storms moving Se across Se Ga
out ahead of a stalled frontal boundary. These storms will
continue to move Se the next few hours and produce locally
heavy rain with strong and gusty winds. A few isolated showers
or storms will also be possible along a weak seabreeze along
the coast. Showers/storms will fade out in the evening after
the loss of heating.

Another hot and dry day in store for Monday with only a brief
shower or storm possible as deep layer ridging continues over
the area. Afternoon high temps expected to reach the the mid
to upper 90s with afternoon heat indices around 105 degrees.

.SHORT TERM (Tuesday-Wednesday night)...

The deep layer ridge over the area will retrograde to the
gulf coast with weak troughing developing over the area on
the eastern periphery of the ridge. This results in a slight
uptick in pops as weak disturbances will be riding around
the periphery of the ridge and steering flow light enough
for both east west seabreezes to merge inland producing
isolated to scattered mainly afternoon and early evening
storms. Strong daytime heating will result in some storms
becoming strong and producing strong wind gusts. Hot afternoon
temps in the mid to upper 90s combined with the humidity will
produce afternoon heat indices of around 105 degrees each day.

.LONG TERM (Thursday-Sunday)...

Weak troughing will continue across the area through at least
the end of the week until a deep layer western Atlantic
ridge begins to build in. Moisture and instability in
combination with seabreezes will help generate scattered
mainly afternoon and evening storms each day. A slight
down tick in temps but still averaging near to slightly
above normal.

&&

.AVIATION...Much drier and more stable today with inland westerly
flow and winds expected to back SSE near the coast this afternoon
as east coast sea breeze drifts inland across NE FL terminals.
Stronger westerly flow over SE GA will keep the east coast sea
breeze pinned along the coast at SSI. Included VCSH at GNV over
the next few hours, then VCSH at VQQ, SGJ, CRG and JAX into the
early evening. Best chance of TS will focus near SSI late
afternoon and early evening where VCTS was advertised around 20Z.
Rain chances decrease quickly this evening with a better chance of
low stratus and shallow ground fog developing across inland NE FL
late tonight due to high pressure building over the area and
lingering low level moisture from todays spotty showers. Trended
toward MVFR at GNV and VQQ after 07Z Sunday. Prevailing VFR
conditions expected after low stratus lifts/erodes Sun morning
with again prevailing westerly flow in the morning, then winds
becoming onshore near the coast in the afternoon.

&&

.MARINE...High pressure ridge south of the waters will move
to the west of the waters though mid week providing light
West to Northwest winds except for seabreezes along the
coast in the afternoon and evening. A western Atlantic
ridge will build in across the waters towards the end
of the week with winds becoming southeast and increasing
some by the end of the period although no headlines expected.

Rip Currents: Low risk expected Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  73  97  73  95 /  10  10  20  20
SSI  76  94  76  93 /  30  10  10  10
JAX  73  97  73  95 /  20  10   0  20
SGJ  75  94  75  93 /  20  10   0  30
GNV  72  95  74  96 /  10   0   0  20
OCF  72  94  73  95 /  10   0   0  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.

&&

PP/AE/WC

In the hours before

Special weather statement, Jun 23, 1:35 PM EST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
235 PM EDT Sun Jun 23 2019

GAZ152-231900-
Brantley GA-
235 PM EDT Sun Jun 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BRANTLEY COUNTY UNTIL 300
PM EDT...

* At 235 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Nahunta, moving east at 15 mph.

* Wind gusts up to 50 mph possible with this storm.

* Locations impacted include...
  Nahunta, Hickox, Raybon and Atkinson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3107 8194 3126 8214 3127 8211 3128 8210
      3127 8205 3128 8201 3129 8200 3131 8200
      3129 8174
TIME...MOT...LOC 1835Z 288DEG 13KT 3123 8202

NELSON
Special weather statement, Jun 23, 1:45 PM EST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
245 PM EDT Sun Jun 23 2019

GAZ151-231915-
Pierce GA-
245 PM EDT Sun Jun 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIERCE COUNTY UNTIL
315 PM EDT...

* At 245 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Blackshear, moving southeast at
  10 mph.

* Small hail and wind gusts of 50 to 55 mph possible with this storm.

* Locations impacted include...
  Blackshear.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3135 8203 3134 8202 3127 8207 3127 8211
      3126 8213 3125 8214 3124 8214 3122 8215
      3121 8217 3129 8228 3136 8224
TIME...MOT...LOC 1845Z 297DEG 11KT 3133 8222

NELSON
Special weather statement, Jun 23, 2:08 PM EST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
308 PM EDT Sun Jun 23 2019

GAZ152>154-165-166-232000-
Inland Glynn GA-Inland Camden GA-Coastal Glynn GA-Brantley GA-
Coastal Camden GA-
308 PM EDT Sun Jun 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CAMDEN...
SOUTHWESTERN GLYNN AND BRANTLEY COUNTIES UNTIL 400 PM EDT...

* At 307 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Raybon, or near Nahunta, moving
  southeast at 15 mph.

* Winds in excess of 45 mph possible with this storm.

* Locations impacted include...
  Nahunta, Dock Junction, Hickox, Country Club Estates, Waverly,
  Raybon, Waynesville, Fort Mudge, Atkinson and Tarboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3096 8169 3103 8191 3104 8191 3110 8215
      3117 8221 3122 8227 3122 8223 3120 8219
      3122 8215 3124 8214 3125 8214 3127 8211
      3128 8201 3129 8200 3131 8200 3134 8189
      3122 8143
TIME...MOT...LOC 1907Z 295DEG 14KT 3124 8191

NELSON
Special weather statement, Jun 23, 3:11 PM EST, 37 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
411 PM EDT Sun Jun 23 2019

GAZ151-250-232045-
Pierce GA-Northern Ware GA-
411 PM EDT Sun Jun 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PIERCE AND NORTHEASTERN
WARE COUNTIES UNTIL 445 PM EDT...

* At 411 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Jamestown, or near Blackshear,
  moving southeast at 20 mph.

* Small hail and wind gusts up to 50 mph possible with this storm.

* Locations impacted include...
  Blackshear, Patterson, Jamestown, Pebble Hill, Dixie Union and
  Bickley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3144 8249 3144 8248 3142 8248 3142 8240
      3143 8240 3143 8234 3136 8207 3121 8219
      3122 8223 3122 8228 3120 8228 3117 8223
      3116 8223 3140 8263 3147 8263 3147 8250
TIME...MOT...LOC 2011Z 298DEG 18KT 3131 8233

NELSON
Special weather statement, Jun 23, 3:16 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
416 PM EDT Sun Jun 23 2019

GAZ132-133-232045-
Coffee GA-Jeff Davis GA-
416 PM EDT Sun Jun 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COFFEE AND SOUTHWESTERN
JEFF DAVIS COUNTIES UNTIL 445 PM EDT...

* At 416 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Pridgen, or near Broxton,
  moving southeast at 20 mph.

* Small hail and wind gusts of 50 to 55 mph possible with this storm.

* Locations impacted include...
  Broxton and Pridgen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3171 8268 3150 8281 3168 8300 3173 8300
      3178 8296
TIME...MOT...LOC 2016Z 305DEG 17KT 3170 8292

NELSON
Special weather statement, Jun 23, 3:44 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
444 PM EDT Sun Jun 23 2019

GAZ132-232115-
Coffee GA-
444 PM EDT Sun Jun 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COFFEE COUNTY UNTIL
515 PM EDT...

* At 443 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Nicholls, or 7 miles east of
  Douglas, moving southeast at 25 mph.

* Small hail and wind gusts up to 50 mph possible with this storm.

* Locations impacted include...
  Broxton, Nicholls and West Green.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3167 8280 3162 8263 3156 8263 3156 8260
      3137 8265 3160 8293 3167 8284
TIME...MOT...LOC 2043Z 304DEG 20KT 3153 8273

NELSON

The radar

The Moody AFB radar (KVAX), 77 km away, was scanning. The volume nearest the first event began at 20:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Coffee

When
June 23, 3:48 PM EST
Where
Coffee County, 0.91 mi SE of Huffer
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
31.560, -82.790

Several trees were blown down along Highway 221 near Huffer. The time of damage was based on radar. The cost of damage was estimated.

Hail, Appling

When
June 23, 4:30 PM EST
Where
Appling County, 0.69 mi S of Baxley
Measured
0.75 in hail
Reported by
Public
Coordinates
31.760, -82.350

Penny size hail was reported in Baxley.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2019Every state in 2019This day in weather historyWarnings in Georgia, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 823116, 823115.